What are the options for chronic pigmentation problems in Asian or other skin types?
I’m really hearing you on this and, if there were an easy solution to this problem, we would all be using it. But here are some thoughts. The first thing is to think about where you live. If you live in a more seasonal climate (dark winters), you may be able to selectively use hydroquinones (still sadly the most effective worldwide lightening agent) only in the summer and before sunny vacations. This would limit your use to about 3-4 months a year and we use this approach at our clinic often in Seattle. We switch to the products below in the winter.
But, you live in LA, a very different climate. So the first thing you must do is review your sunscreens! If you triple layer your sunscreen every morning, it will help tremendously. Here’s how to do this and I’ll give you my regimen but you can use other ones as long as they contain at least 10-20% zinc when added up. (Dr. I’s regimen – the Eminence organic Vanilla Sunscreen (very moisturing), over that a tinted lotion sunscreen – like the SkinCeuticals Physical Fusion and over that a mineral powder foundation/sunscreen like the Jane Iredale in compact. Sounds complicated but takes less than a minute. And, if you are in your car often, use a wide brimmed hat in the car.
Then consider these options which will lessen your dependence on the hydroquinones:
- Antioxidants like Vit C or the Phoretin CF every morning under your sunscreens because they also have a mild lightening effect.
- Consider prescription azelaic acid products which have a lightening effect.
- Consider trying one of the newer plant extract based lighting creams and use it as a moisturizer.
- Try a less irritating retinoid (you are currently using the retinoic acid) like Renova 0.02% but use it more frequently. Stop it 1 week before sunny vacations and resume when you get back. If you are in the sun frequently, consider not using this product at all.
- As usual, if something is irritating you, stop using it! Any irritation aggravates pigment.
Hope this helps, Dr. I